Article Text

Download PDFPDF

Republished: Severe acute ocular hypertension following pulsed methylprednisolone for juvenile idiopathic arthritis
  1. Andrew Beverstock,
  2. Alison Kelly
  1. 1 Department of Paediatric Orthopaedics, Bristol Royal Hospital for Children, Bristol, UK
  2. 2 Department of Paediatric Rheumatology, Bristol Royal Hospital for Children, Bristol, UK
  1. Correspondence to Dr Andrew Beverstock, andrew.beverstock{at}uhbristol.nhs.uk

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

We report the case of a 6-year-old girl with juvenile idiopathic arthritis and anterior uveitis who was treated with two doses of intravenous methylprednisolone for acute arthritis. She developed severe ocular hypertension (intraocular pressures (IOPs) of 54 mm Hg in the right eye and 61 mm Hg in the left eye) requiring inpatient therapy with intravenous acetazolamide. The normal range of values for IOP is 12–22 mm Hg. This severe case of acute intraocular hypertension due to systemic steroids highlights the need to consider monitoring of IOPs for children on high-dose topical and systemic steroids with risk factors for raised IOP.

Background

Ocular hypertension is a well-recognised side-effect of topical and systemic corticosteroid therapy, but the majority of patients have a mild rise in intraocular pressure (IOP) of less than 20 mm Hg which after withdrawal of steroids without the need for any additional treatment.1 The effect is more common with topical corticosteroid therapy.

This case is significant due to the rapid onset of the ocular hypertension and the severity of the rise. No report of such significantly elevated pressures after pulsed intravenous steroid therapy in such a young patient has been published. The case highlights the need to consider monitoring of IOPs following pulsed systemic steroids: in this case, the ocular hypertension was detected incidentally.

Case presentation

This patient was diagnosed with oligoarticular juvenile idiopathic arthritis (JIA) at age 3 following a …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.